Aseptic meningitis in rheumatoid arthritis after anti-TNF administration: a case-based literature review


Yıldırım R. , Üsküdar Cansu D. , Arık D. , Şaylısoy S. , Korkmaz C.

Rheumatology International, vol.2021, pp.1-9, 2021 (Journal Indexed in SCI Expanded)

  • Publication Type: Article / Review
  • Volume: 2021
  • Publication Date: 2021
  • Doi Number: 10.1007/s00296-021-04822-6
  • Title of Journal : Rheumatology International
  • Page Numbers: pp.1-9

Abstract

Rheumatoid arthritis (RA) is a chronic autoimmune disease characterized by articular and extra-articular manifestations. Among extra-articular involvement, rheumatoid meningitis (RM) is a rare condition, which may exhibit variable symptoms including headache, focal and/or generalized neurologic deficits. It may develop as the preceding manifestation of RA or occur at any time of the disease course. Some drugs used for the treatment of RA may give rise to aseptic meningitis or create a tendency to infectious meningitis due to their immunosuppressive effect. All these possibilities may lead to difficulties in the differential diagnosis. Achieving a diagnosis in a short time is crucial in terms of prognosis. Here, we would like to report a case with longstanding RA manifested by left-sided weakness and seizure shortly after initiating etanercept (ETA) therapy. ETA-induced meningitis was confirmed with appropriate diagnostic tools. Our aim with this case-based review is to attract the attention of this rare condition and discuss diagnostic challenges.